Advanced

Retinal dysfunction and anterior segment deposits in a patient treated with rifabutin

Ponjavic, Vesna LU ; Gränse, Lotta LU ; Bengtsson-Stigmar, Elisabeth LU and Andréasson, Sten LU (2002) In Acta Ophthalmologica Scandinavica1998-01-01+01:002008-01-01+01:00 80(5). p.553-556
Abstract
Purpose: To describe the clinical and electrophysiological findings in a young boy with decreased vision possibly due to retinal damage by rifabutin. Methods: An 8-year-old boy with osteomyelitis was referred due to visual disturbance. During a period of 4 years, the boy was examined six times with electroretinography. Ophthalmological examination included testing of visual acuity, slit-lamp inspection, fundus inspection, fundus photography and kinetic perimetry. Two electrophysiological methods were performed for objective evaluation of retinal function, namely full-field electroretinography and multifocal electroretinography. Results: We found a slightly reduced visual acuity, a slowly increasing amount of yellow-white deposits on the... (More)
Purpose: To describe the clinical and electrophysiological findings in a young boy with decreased vision possibly due to retinal damage by rifabutin. Methods: An 8-year-old boy with osteomyelitis was referred due to visual disturbance. During a period of 4 years, the boy was examined six times with electroretinography. Ophthalmological examination included testing of visual acuity, slit-lamp inspection, fundus inspection, fundus photography and kinetic perimetry. Two electrophysiological methods were performed for objective evaluation of retinal function, namely full-field electroretinography and multifocal electroretinography. Results: We found a slightly reduced visual acuity, a slowly increasing amount of yellow-white deposits on the posterior surface of the cornea and on the anterior part of the lens, a normal fundus appearance, and normal visual fields. However, the electroretinogram was abnormal on several occasions during therapy with rifabutin, but returned to normal 3 months after withdrawal of the medication. The multifocal electroretinogram returned to normal after the full-field electroretinogram had done so. The anterior chamber deposits still remain. Conclusion: Long-term treatment with rifabutin may have a reversible and previously undescribed side-effect on retinal function. The drug may also accumulate irreversibly on the posterior surface of the cornea and on the anterior surface of the lens. We suggest that objective evaluation of retinal function with electrophysiological methods should be performed in patients with visual disturbance during treatment with rifabutin. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
retinal dysfunction, electroretinography, full-field, rifabutin, multifocal electroretinography, drug side-effect
in
Acta Ophthalmologica Scandinavica1998-01-01+01:002008-01-01+01:00
volume
80
issue
5
pages
553 - 556
publisher
Wiley-Blackwell
external identifiers
  • pmid:12390172
  • wos:000178673400019
  • scopus:0036772692
ISSN
1395-3907
DOI
10.1034/j.1600-0420.2002.800519.x
language
English
LU publication?
yes
id
dd3aacd0-9bd7-42f0-92d0-9d462d85868c (old id 325093)
date added to LUP
2007-11-09 08:19:49
date last changed
2017-01-01 06:58:24
@article{dd3aacd0-9bd7-42f0-92d0-9d462d85868c,
  abstract     = {Purpose: To describe the clinical and electrophysiological findings in a young boy with decreased vision possibly due to retinal damage by rifabutin. Methods: An 8-year-old boy with osteomyelitis was referred due to visual disturbance. During a period of 4 years, the boy was examined six times with electroretinography. Ophthalmological examination included testing of visual acuity, slit-lamp inspection, fundus inspection, fundus photography and kinetic perimetry. Two electrophysiological methods were performed for objective evaluation of retinal function, namely full-field electroretinography and multifocal electroretinography. Results: We found a slightly reduced visual acuity, a slowly increasing amount of yellow-white deposits on the posterior surface of the cornea and on the anterior part of the lens, a normal fundus appearance, and normal visual fields. However, the electroretinogram was abnormal on several occasions during therapy with rifabutin, but returned to normal 3 months after withdrawal of the medication. The multifocal electroretinogram returned to normal after the full-field electroretinogram had done so. The anterior chamber deposits still remain. Conclusion: Long-term treatment with rifabutin may have a reversible and previously undescribed side-effect on retinal function. The drug may also accumulate irreversibly on the posterior surface of the cornea and on the anterior surface of the lens. We suggest that objective evaluation of retinal function with electrophysiological methods should be performed in patients with visual disturbance during treatment with rifabutin.},
  author       = {Ponjavic, Vesna and Gränse, Lotta and Bengtsson-Stigmar, Elisabeth and Andréasson, Sten},
  issn         = {1395-3907},
  keyword      = {retinal dysfunction,electroretinography,full-field,rifabutin,multifocal electroretinography,drug side-effect},
  language     = {eng},
  number       = {5},
  pages        = {553--556},
  publisher    = {Wiley-Blackwell},
  series       = {Acta Ophthalmologica Scandinavica1998-01-01+01:002008-01-01+01:00},
  title        = {Retinal dysfunction and anterior segment deposits in a patient treated with rifabutin},
  url          = {http://dx.doi.org/10.1034/j.1600-0420.2002.800519.x},
  volume       = {80},
  year         = {2002},
}